Although the scalp can be frequently involved with pemphigus/pemphigoid, associated hair loss has only rarely been described. In one case, treatment with oral and topical corticosteroids combined with mycophenolate mofetil resulted in clinical remission, with regrowth of scalp hair. (1)
The main connection between prednisone and hair loss seems to be that, as a side effect of using of the drug, some users have complained of thinning hair. High doses of the drug can make hair more brittle. This brittleness can make hair more fragile and increase shedding and breakage. Hair thinning may become more severe in individuals taking prednisone who also choose to use a chemical process on their hair such as hair dye or a perm. (2)
The connection between prednisone and hair loss is still being explored. If you are experiencing hair loss, it is best to discuss with your dermatologist and a change in dosage or the use of additional medications may be used to help avoid this side effect.
I do know of one patient who experienced patches of hair loss. She wore baseball caps all the time. It did take a few years, but as she tapered off of her medications, her hair did grow back. There is no timetable for this as each patient has a different level of antibody activity. However, do not give up hope. The hair will return.
Remember, when you need us, we are in your corner!